Alert archive / Kansas / Flash Flood Warnings in 2014

Flash Flood Warning 12, NWS Topeka, KS

September 18, 2014Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 18, 2014, 3:33 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2014, 3:33 AM CDT (08:33 UTC)
Expired
Sep 18, 2014, 5:30 AM CDT
In force
117 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WGUS53 KTOP 180833
FFWTOP
KSC003-031-181030-
/O.NEW.KTOP.FF.W.0012.140918T0833Z-140918T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 530 AM CDT

* AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
UP TO 4 INCHES OF RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. 
ADDITIONAL THUNDERSTORM DEVELOPMENT OVER THIS AREA WILL TAKE PLACE 
OVER THE NEXT FEW HOURS.

* LOCATIONS IMPACTED INCLUDE...
  COLONY...
  WESTPHALIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3821 9569 3822 9542 3804 9528 3804 9557

$$

SANDERS
1 follow-up statement
010 
WGUS73 KTOP 181004
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
504 AM CDT THU SEP 18 2014

KSC003-031-181011-
/O.CAN.KTOP.FF.W.0012.000000T0000Z-140918T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-COFFEY-
504 AM CDT THU SEP 18 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN COFFEY
AND SOUTHWESTERN ANDERSON COUNTIES...

AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING 
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO 
LONGER IN EFFECT. ALTHOUGH EXCESSIVE RUNOFF FROM THE EARLIER 
RAINFALL IS STILL POSSIBLE IN SOME LOCATIONS.

LAT...LON 3821 9569 3822 9542 3804 9528 3804 9557

$$

SANDERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 12:06 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 18, 12:06 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1206 AM CDT Thu Sep 18 2014

.UPDATE...
Issued at 1037 PM CDT WED SEP 17 2014

Two items of focus through tonight are a complex of thunderstorms
that should track very near the southwest border of the forecast
area (Minneapolis to Council Grove to Garnett on the northern edge
of the better TS chances), and development of potentially dense
fog on the edge of cloud cover in the northeastern half of the
forecast area. The thunderstorm complex is developing in north
central KS in conjunction with a weak short wave trough moving
toward the southeast. Near term model guidance is consistent in
developing this system toward the ESE and eventually SE through
sunrise. This should bring a good chance for storms to the area
south of the aforementioned line. Severe weather appears rather
unlikely but modest CAPE and a bit of elevated wind shear could
make for a few strong storms.

Regarding fog, it's not a slam dunk situation given some
suggestions of continued boundary layer mixing with quite dry air
immediately above the inversion, and also potential for more
widespread cloud cover to build in. There is however, a lot of
moisture trapped under the inversion as well, and temperatures
have been cooling very close to the dewpoint in areas with clear
skies. Visibilities have begun to decrease, with a few eastern KS
and western MO locations below 1 mile (mainly in valleys and cold
air drainage areas). There certainly seems to be potential for a
widespread dense fog setup, especially north of a Garnett to
Manhattan to Belleville line, but there also seems to be potential
for the low level winds to work in concert with increasing mid
clouds to mitigate dense fog potential. At this point, have
updated the forecast to have a dense fog mention...but without an
advisory for now. Will need to monitor through the night.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 346 PM CDT WED SEP 17 2014

Water vapor imagery shows mid level ridging over the Rockies with
the remnants of Odile moving across northern Mexico underneath the
ridge. Northwest flow persists across the central plains and a
shortwave was noted over the MT/ND boarder with another disturbance
coming across southeast WY. At the surface, a frontal boundary
remains just to the south and west of the forecast area with
easterly low level flow helping low clouds to hold strong. Where the
clouds have persisted, temps remain in the mid 70s.

For tonight model progs show some fairly dry air in the 900MB to
700MB layer over eastern KS through the night and that the better
isentropic assent combined with saturation is likely to be across
central KS where the surface boundary is located. However the
persistence of the stratus brings into question whether the models
are handling the low level moisture profile very well. Additionally
the models want to shear out the vort max that is currently
producing some lightning strikes in southeastern WY. The forecast
anticipates the better chances for elevated precip to be mainly
along the southwestern boarder where stronger low level
baroclinicity exists and where some mid level saturation is
indicated on the isentropic surfaces. However there is some doubt
especially if the disturbance coming from WY remains better defined
overnight. Mid level lapse rates are forecast to be steep enough
that some of the storms may produce some small hail over night if
they area able to develop.

Late tonight the models want to develop some dense fog overnight
with temp dewpoint spreads approaching zero. It does not look like a
classic radiational fog set up with an easterly wind persisting
through the night. In fact models show 925MB winds of 15KT or better
through the night helping to keep some mixing of the boundary layer.
If in fact there is dry air just above the surface, it is hard to
imagine a lot of fog forming. Add on the chance for some mid level
clouds and I don't have the confidence to go with anything but
patchy fog across the northern counties where is has clear out
already. Lows tonight should fall into the lower and middle 60s for
most locations.

Thinking that fog and stratus will not be a major issue overnight,
have a forecast for Thursday with decreasing POPs and skies becoming
partly cloudy. Of course if widespread fog develops, the temp
forecast and decreasing clouds may be a little optimistic. For now
with some insolation anticipated and mixing to around 900MB, highs
are expected to be in the mid 70s to lower 80s. This is slightly
cooler from todays original forecast as models show some weak cold
air advection and cooler temps at 925MB for Thursday.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 346 PM CDT WED SEP 17 2014

First few periods of this portion of the forecast still looking dry
for the most part. Still have minor potential for more elevated
convection Thursday night, mainly in northeastern locations, as
isentropic lift picks up on increasing low level jet. Moisture
availability looks meager by this point so have kept a mention out,
but could see an isolated storm or two in the late evening and early
morning hours. Deeper mixing and good insolation expected for the
bulk of Friday for highs approaching 90.

Cold front continues on its slightly slower track with its upper
trough even weaker keeping forcing with the front meager.
Operational models and most GFS ensemble members keep the remnants
of Odile in southern Kansas with again some concern for weaker
forcing/subsidence just to its north. Given these concerns have
lowered PoPs and raised highs a bit area-wide. With upper flow
weakening could see lingering precip in southern areas into Sunday
as well. Models in fairly good agreement in cut-off upper trough
over the southwest states making east to northeast progress into the
Plains toward the mid-week. Have much uncertainty in timing and lift
potential with this and have kept chances small. As Canadian high
pressure builds southeast into the Mississippi Valley, temps are
expected to be somewhat below normal for Monday into Wednesday.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1158 PM CDT WED SEP 17 2014

Fog has quickly developed at TOP/FOE, with more gradual vis
restrictions building into MHK. Expect the LIFR vis to be dominant
through 14Z at TOP/FOE, although it may fluctuate between 06Z and
09Z as mid clouds move overhead. These clouds should clear out
though with the fog persisting. MHK will be more heavily
influenced by the mid cloud cover, and do not expect such low vis
at MHK for this reason...although a period of IFR seems likely
around sunrise. Vis will improve after 14Z but expect broken
ceilings to remain through much of the morning, with cigs rising
from IFR to MVFR before scattering out.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barjenbruch
SHORT TERM...Wolters
LONG TERM...65
AVIATION...Barjenbruch
Hazardous weather outlook, Sep 18, 12:01 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1201 AM CDT THU SEP 18 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-190515-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1201 AM CDT THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT...WITH THE BEST CHANCE FOR
STORMS ALONG AND SOUTH OF A CONCORDIA TO MANHATTAN TO OTTAWA LINE.
THE STRONGEST STORMS COULD PRODUCE DIME TO QUARTER SIZE HAIL.

AREAS OF FOG WILL DEVELOP LATE THIS EVENING THROUGH THURSDAY
MORNING. SOME OF THIS FOG WILL BECOME DENSE...MAINLY IN VALLEYS
AND LOW AREAS. VISIBILITY MAY FLUCTUATE DRASTICALLY OVER SHORT
DISTANCES...AND WILL BE LESS THAN A QUARTER MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES LINGER THROUGH THURSDAY MORNING FOR THE
ENTIRE AREA.

THUNDERSTORM CHANCES RETURN TO NORTH CENTRAL KANSAS LATE FRIDAY
NIGHT AND OVERSPREAD THE AREA FOR SATURDAY AND SATURDAY NIGHT.
SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE MAINLY SOUTH OF
INTERSTATE 70 SATURDAY AFTERNOON AND SATURDAY NIGHT. A SLIGHT
CHANCE FOR THUNDERSTORMS REMAINS FOR MAINLY EAST CENTRAL KANSAS
SUNDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL
KANSAS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Local storm report, Sep 18, 1:37 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
137 AM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             MINNEAPOLIS             39.12N 97.71W
09/18/2014  M2.00 INCH       OTTAWA             KS   CO-OP OBSERVER

&&

KSANDERS
Local storm report, Sep 18, 1:43 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
143 AM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             5 NW WAKEFIELD          39.27N 97.08W
09/18/2014  E1.75 INCH       CLAY               KS   TRAINED SPOTTER

&&

KSANDERS
Special weather statement, Sep 18, 1:49 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
149 AM CDT THU SEP 18 2014

KSZ054-180715-
LYON-
149 AM CDT THU SEP 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY...

THROUGH 215 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF CENTRAL LYON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND HEAVY RAIN. THE THUNDERSTORM WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF LYON COUNTY.

MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 137 AND 147
COULD ALSO BE AFFECTED.

&&

LAT...LON 3862 9621 3872 9609 3856 9595 3854 9595
      3843 9606
TIME...MOT...LOC 0650Z 333DEG 13KT 3859 9611

GARGAN
Local storm report, Sep 18, 2:33 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
233 AM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             8 S WAVERLY             38.28N 95.60W
09/18/2014  E1.00 INCH       COFFEY             KS   TRAINED SPOTTER

&&

KSANDERS
Special weather statement, Sep 18, 2:47 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
247 AM CDT THU SEP 18 2014

KSZ036-037-180815-
GEARY-MORRIS-
247 AM CDT THU SEP 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORRIS AND SOUTH
CENTRAL GEARY COUNTIES...

THROUGH 315 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF NORTH CENTRAL MORRIS AND SOUTH CENTRAL GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE WHITE CITY...DWIGHT AND
PARKERVILLE.

&&

LAT...LON 3874 9648 3871 9676 3894 9683 3897 9668
TIME...MOT...LOC 0747Z 325DEG 15KT 3887 9675

GARGAN
Special weather statement, Sep 18, 2:49 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
249 AM CDT THU SEP 18 2014

KSZ035-180815-
DICKINSON-
249 AM CDT THU SEP 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY...

THROUGH 315 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF SOUTHWESTERN DICKINSON COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ABILENE
AIRPORT...HOPE AND CARLTON.

A SEVERE THUNDERSTORM WAS MOVING SOUTHEAST ACROSS SALINE COUNTY.

MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 274 COULD
ALSO BE AFFECTED.

&&

LAT...LON 3899 9737 3901 9728 3861 9702 3860 9703
      3861 9738 3893 9739
TIME...MOT...LOC 0749Z 325DEG 14KT 3890 9737

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 11:51 PM CDTSpecial Weather StatementTOPAnderson24 min
Sep 18, 12:05 AM CDTSpecial Weather StatementTOPOttawa25 min
Sep 18, 12:11 AM CDTSpecial Weather StatementTOPAnderson34 min
Sep 18, 12:26 AM CDTSevere Thunderstorm WarningTOPOttawa49 min
Sep 18, 12:44 AM CDTSpecial Weather StatementTOPCoffey31 min
Sep 18, 12:58 AM CDTSpecial Weather StatementTOPClay32 min
Sep 18, 1:09 AM CDTSevere Thunderstorm WarningTOPOttawa51 min
Sep 18, 1:17 AM CDTSpecial Weather StatementTOPLyon28 min
Sep 18, 1:21 AM CDTFlash Flood WarningTOPAnderson, Coffey3 hr
Sep 18, 1:25 AM CDTSevere Thunderstorm WarningTOPClay, Geary, Riley50 min
Sep 18, 1:26 AM CDTFlash Flood WarningTOPOttawa3 hr
Sep 18, 1:43 AM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa47 min
Sep 18, 1:49 AM CDTSpecial Weather StatementTOPLyon26 min
Sep 18, 2:04 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage41 min
Sep 18, 2:12 AM CDTFlash Flood WarningTOPCoffey, Osage3 hr
Sep 18, 2:16 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey44 min
Sep 18, 2:40 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage50 min
Sep 18, 2:47 AM CDTSpecial Weather StatementTOPMorris28 min
Sep 18, 2:49 AM CDTSpecial Weather StatementTOPDickinson26 min
Sep 18, 2:54 AM CDTSevere Thunderstorm WarningTOPMorris29 min
Sep 18, 3:13 AM CDTSevere Thunderstorm WarningTOPDickinson31 min
Sep 18, 3:19 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon41 min
Sep 18, 3:36 AM CDTSpecial Weather StatementTOPGeary24 min
Sep 18, 4:01 AM CDTSpecial Weather StatementTOPCoffey29 min
Sep 18, 5:14 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Osage3 hr
Sep 18, 5:21 AM CDTAreal Flood AdvisoryTOPOttawa3 hr
Sep 18, 8:22 AM CDTSpecial Weather StatementTOPLyon23 min
Sep 18, 8:43 AM CDTSpecial Weather StatementTOPLyon32 min
Sep 18, 8:54 AM CDTAreal Flood AdvisoryTOPLyon111 min
Sep 18, 9:19 AM CDTFlash Flood WarningTOPLyon4 hr

Nearby

Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.